Thursday, August 20, 2015
Immune related side effects from immunotherapy can and SHOULD be treated!!!!
Immune-Related Adverse Events, Need for Systemic Immunosuppression, and Effects on Survival and Time to Treatment Failure in Patients With Melanoma Treated With Ipilimumab at Memorial Sloan Kettering Cancer Center. Horvat, Adel, Dang, et al. J Clin Oncol. 2015 Aug 17.
Ipilimumab is a standard treatment for metastatic melanoma, but immune-related adverse events (irAEs) are common and can be severe. We reviewed our large, contemporary experience with ipilimumab treatment outside of clinical trials to determine the frequency of use of systemic corticosteroid or anti-tumor necrosis factor α (anti-TNFα) therapy and the effect of these therapies on overall survival (OS) and time to treatment failure (TTF).
We reviewed retrospectively the medical records of patients with melanoma who had received treatment between April 2011 and July 2013 with ipilimumab at the standard dose of 3 mg/kg. We collected data on patient demographics, previous and subsequent treatments, number of ipilimumab doses, irAEs and how they were treated, and overall survival.
Of the 298 patients, 254 (85%) experienced an irAE of any grade. Fifty-six patients (19%) discontinued therapy because of an irAE, most commonly diarrhea. Overall, 103 patients (35%) required systemic corticosteroid treatment for an irAE; 29 (10%) also required anti-TNFα therapy. Defining TTF as either starting a new treatment or death, estimated median TTF was 5.7 months. Twelve percent of patients experienced long-term disease control without receiving additional antimelanoma therapy. OS and TTF were not affected by the occurrence of irAEs or the need for systemic corticosteroids.
IrAEs are common in patients treated with ipilimumab. In our experience, approximately one-third of ipilimumab-treated patients required systemic corticosteroids, and almost one-third of those required further immune suppression with anti-TNFα therapy. Practitioners and patients should be prepared to treat irAEs and should understand that such treatment does not affect OS or TTF.
Pancreatitis Secondary to Anti-Programmed Death Receptor 1 Immunotherapy Diagnosed by FDG PET/CT. Alabed, Aghayev, Van den Abbeele. Clin Nucl Med. 2015 Aug 18.
A 57-year-old man with metastatic melanoma developed colitis secondary to ipilimumab, a known immune-related adverse event (irAE). The patient then received pembrolizumab immunotherapy, an anti-programmed-death-receptor-1 (PD-1) antibody. Restaging FDG PET/CT study following 3 cycles of therapy demonstrated diffuse increased FDG uptake throughout the body of the pancreas associated with fat stranding in the peripancreatic region, suggestive of pembrolizumab-induced pancreatitis. Although the patient was clinically asymptomatic, diagnosis was biochemically confirmed with elevated amylase and lipase levels. In the era of immunotherapy, it will be critical to recognize irAEs early to allow prompt initiation of appropriate therapy and reduce the risk of long-term sequelae.
I posted this in 2014: Melanoma patients teach us more about complications with ipi
It is becoming more and more clear that the old "bug-a-boo" of, "Oh, you're on anti-PD1 (or ipi)! You can't treat side effects with prednisone or any other immune suppressing medication!!! If you do, the therapy won't work on your melanoma!" IS WRONG!!!!!!!!! Rather, if immune side effects are noted as soon as possible and TREATED, it is much more likely that the melanoma patient can continue their needed treatment (perhaps with a drug holiday for a brief time), still receive benefit from that treatment, and diminish the likelihood of long-term problems from those side effects!
Be vigilant my friends. And, be sure that you are going to a doc who knows how to recognize and TREAT any side effects that may develop. Yours - c